URL with Digital Object Identifier
Background: Hemolytic anemia is a rare but reported side effect of intravenous immunoglobulin (IVIG) therapy. The risk of significant hemolysis appears greater in those patients who receive high dose IVIG. The etiology is multifactorial but may relate to the quantity of blood group antibodies administered via the IVIG product.Findings: We describe 4 patients with significant hemolytic anemia following treatment with IVIG for Kawasaki disease (KD). Direct antibody mediated attack as one of the mechanisms for hemolysis, in this population, is supported by the demonstration of specific blood group antibodies in addition to a positive direct antiglobulin test in our patients.Conclusions: Clinicians should be aware of this complication and hemoglobin should be closely monitored following high dose IVIG therapy. © 2012 Berard et al; licensee BioMed Central Ltd.